Alert archive / New York / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 5, 2008, 4:23 AM EDT for Dutchess County, New York. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 4:23 AM EDT (08:23 UTC)
- Expired
- Jul 5, 2008, 6:07 AM EDT
- In force
- 104 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Dutchess County, NY
The radar
The Albany radar (KENX), 85 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 050824 FFWALY NYC027-051130- /O.NEW.KALY.FF.W.0006.080705T0823Z-080705T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 423 AM EDT SAT JUL 5 2008 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DUTCHESS COUNTY IN EAST CENTRAL NEW YORK... * UNTIL 730 AM EDT * AT 405 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM OVER THE WARNED AREA. * DOPPLER RADAR SHOWED THAT AN AREA OF HEAVY SHOWERS HAD PRODUCED UP TO THREE INCHES OF RAIN OVER CENTRAL DUTCHESS COUNTY IN AN AREA NEAR AND THE WEST AND SOUTHWEST OF CLINTON HOLLOW. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAATSBURG...DEWITT MILLS...PLEASANT PLAINS AND GRETNA. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA BY 600 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV. LAT...LON 4191 7394 4191 7374 4172 7372 4172 7393 $$ GJM
1 follow-up statement
000 WGUS71 KALY 051007 FFSALY FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 607 AM EDT SAT JUL 5 2008 NYC027-051017- /O.CAN.KALY.FF.W.0006.000000T0000Z-080705T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DUTCHESS NY- 607 AM EDT SAT JUL 5 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DUTCHESS COUNTY... RAIN HAS MOVED OUT OF THE WARNED AREA. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV. LAT...LON 4191 7394 4191 7374 4172 7372 4172 7393 $$ GJM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:18 AM EDT, 5 minutes earlier.
Area forecast discussion, Jul 5, 4:18 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 418 AM EDT SAT JUL 5 2008 .SYNOPSIS... THE LISTENING AREA WILL BE BETWEEN HIGH PRESSURE TO THE NORTH AND A STATIONARY FRONT JUST TO OUR SOUTH TODAY. THE MOST UNSETTLED WEATHER WILL REMAIN SOUTH OF ALBANY...WITH MAINLY DRY PLEASANT WEATHER NORTH OF ALBANY. IF ANYTHING...THE FRONT WILL SLIP A LITTLE FURTHER SOUTH TONIGHT BEFORE SLOWLY LIFTING BACK NORTH AS A WARM FRONT COME LATE SUNDAY INTO SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN AREA OF SHOWERS...SOME WITH HEAVY RAIN...HAS DEVELOPED ACROSS OUR EXTREME SOUTHERN AREAS (AROUND INTERSTATE 84)...IN THE WAKE OF A SHORT WAVE THAT HAS ACTUALLY EXIT THE REGION. ANOTHER SURGE OF SHOWERS IN HEADING NORTHEAST FROM CENTRAL PA TOWARD THE NY BORDER IN ASSOCIATION WITH ANOTHER SHORT WAVE. IFR SATELLITE INDICATES COOLING CLOUDS TOPS ALSO MOVING NORTHEAST. WILL HAVE TO KEEP AN EYE ON THESE DEVELOPMENTS. THE 00Z MAV AND EUROPEAN MODELS KEEP ANY MEASURABLE SOUTH OF ALBANY TODAY WHILE THE NAM DOES BRING SOME QPF TO ALBANY AND EVEN POINTS A LITTLE FURTHER NORTH. HOWEVER...NONE OF THE MODELS APPEARS TO HAVE A HANDLE ON THIS LATEST SURGE OF MOISTURE (ESPECIALLY THAT OVER NORTH CENTRAL PA). OUR PRELIMINARY THINKING (NOT YET ETCHED IN STONE) DOES BRING A SLIGHT CHANCE OF SHOWERS NORTH OF ALBANY...AND CHANCES FURTHER SOUTH. WITH SOME MARGINAL INSTABILITY THIS AFTERNOON...WILL CONTINUE THE IDEA OF THUNDER AS WELL. THE BEST CHANCE FOR A COMPLETELY DRY DAY IS ACROSS THE NORTHERN RIM OF THE MOHAWK VALLEY AND ADIRONDACKS. MORE CLOUD COVER WILL OFFSET WARMER H850 TEMPERATURES (REACHING ABOUT +15C) OVER ALBANY BY LATE IN THE DAY. WE FORECAST TEMPERATURES SIMILAR TO THOSE OF YESTERDAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... IF MODEL TRENDS ARE CORRECT...THE FRONT WILL ACTUALLY SAG A WEE BIT FURTHER SOUTH TONIGHT AS ANOTHER WEAK BUBBLE OF HIGH PRESSURE BUILDS TO OUR NORTH. THIS SHOULD SUPPRESS CONVECTIVE ACTIVITY SOMEWHAT AT LEAST FROM ALBANY NORTHWARD. HOWEVER...ISOLATED TO CONVECTIVE ACTIVITY COULD STILL WORK INTO OUR SOUTHERN AREAS SO WE WILL KEEP POPS GOING IN THAT AREAS. BY LATE SUNDAY...THE FRONT WILL FINALLY BEGIN TO MAKE ITS MOVE NORTHWARD AS A DEEPER SHORT WAVE MOVES ALONG IT. CHANCE OF SHOWERS AND THUNDERSTORMS INCREASE IN OUR NORTHERN ZONES. HOWEVER....THE FRONT IS ALSO FORECAST TO WEAKEN AS WE BEGIN TO RIDGE ALOFT...AND SURFACE BERMUDA HIGH BEGINS TO SWELL. FOR NOW...FOLLOW THE GFS SOLUTION REGARDING THE SYNOPTIC MASS FIELD AND EVEN QPF. AS IS OFTEN THE CASE WITH THESE TYPES OF SCENARIOS...CONFIDENCE IN THIS PERIOD IS LOWER THAN NORMAL SINCE SPECIFIC TIMING OF THE PASSING OF SHORT WAVES IS DIFFICULT AT BEST. ALSO...WITH INCREASING PWATS THERE IS THE RISK OF LOCALIZED HEAVY RAINFALL. MORE ABOUT THAT WILL FOLLOW IN OUR HYDRO DISCUSSION. WENT WITH A BLEND OF ALL MODEL GUIDANCE REGARDING LOW AND HIGH TEMPERATURES ALONG WITH SOME LOCAL TWEAKING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... COMING SOON. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... MAINLY CLEAR AND CALM CONDITIONS AT KGFL WILL ALLOW FOR GOOD RADIATIONAL COOLING WITH MAINLY IFR FOG FORECAST THROUGH ABOUT 11Z. KALB WILL LIKELY ONLY GET TO MVFR FOG BETWEEN 08Z AND 11Z SINCE 05Z OBSERVATION INDICATES IT IS STILL SEVERAL DEGREES AWAY FORM SATURATION. AFTER 12Z...VFR CONDITIONS AT KGFL/KALB THROUGH THE END OF THE TAF PERIOD...BUT IFR FOG WILL LIKELY RETURN TO KGFL AFTER MIDNIGHT ON SUNDAY. KPOU WILL HAVE PERSISTENT MVFR CIGS/VSBYS THROUGH LATE MORNING. THERE IS ALSO THE POTENTIAL FOR IFR FOG...ESPECIALLY IF IT GETS HIT BY ONE OF THE ISOLATED SHOWERS THAT HAVE FORMED IN THAT AREA. HAVE FORECAST VCSH AT KPOU FOR THE ENTIRE TAF PERIOD (THROUGH 06Z SUNDAY) ...AND HAVE INCLUDED THE CB QUALIFIER FOR THIS AFTERNOON AND EVENING...ALTHOUGH THERE COULD BE A RUMBLE OF THUNDER THIS MORNING AS WELL. CIGS/VSBYS BECOME VFR THIS AFTERNOON...EVEN THOUGH HAZE WILL KEEP VSBYS JUST BARELY VFR. AFTER 02Z...MVFR VSBYS DUE TO FOG. SURFACE WINDS WILL BE LIGHT AND VARIABLE AT ALL THREE SITES THROUGH THE PERIOD. OUTLOOK... LATE SAT NIGHT...VFR TO IFR DUE TO PATCHY DENSE FOG. SUNDAY THRU WED...VFR/MVFR...CHC SHRA/TSRA...MAINLY PM AND EVENING. && .FIRE WEATHER... EXPECT UNSETTLED WEATHER AT TIMES TO THE SOUTH OF ALBANY...AS DISTURBANCES RIPPLE ALONG A STATIONARY FRONT FOUND FURTHER SOUTH TODAY AND TONIGHT. ON SUNDAY...AS THE FRONT BEGINS TO LIFT...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DRIFT NORTH. RH VALUES WILL BE REMAIN HIGHER THAN YESTERDAY...ONLY DROPPING INTO THE 60S IN OUR SOUTHERN AREAS...50S LOCALLY...AS 35-40 ACROSS THE ADIRONDACKS. FULL RECOVERY EXPECTED TONIGHT WITH EITHER DEW OR WETTING FROM SHOWERS FURTHER SOUTH. RH VALUES TOMORROW BE SIMILAR TO THOSE OF TODAY...EXCEPT A BIT HIGHER NORTH. THE WIND LOOKS TO REMAIN FAIRLY LIGHT THROUGH THE PERIOD. A NORTHEAST WIND 5-10 MPH FOUND OVER NORTHERN AREAS...WHILE THE WIND WILL BE MORE EASTERLY AT SIMILAR SPEED FURTHER SOUTH. LIGHT AND VARIABLE WIND TONIGHT FOLLOWED A MORE SOUTHERLY WIND 5-10 MPH ON SUNDAY. INCREASINGLY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH EARLY NEXT WEEK. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL BE LOW...BUT CANNOT BE RULED OUT ESPECIALLY IN THE AFTERNOON AND EVENING. && .HYDROLOGY... NO MAJOR HYDROLOGICAL CONCERNS ARE EXPECTED THROUGHOUT THE PERIOD. HOWEVER...HAVING SAID THAT...WE HAVE ISSUED A FFW FOR WEST CENTRAL DUTCHESS COUNTY AS A NEARLY STATIONARY EFFICIENT CORE DUMPING SHOWER (NO LIGHTNING AS OF YET) HAS PRODUCED AN ESTIMATED THREE INCHES OR MORE OF RAINFALL. LOCALIZED HEAVY RAIN WILL BE CERTAINLY A THREAT NOT ONLY TODAY...BUT THROUGH THE NEXT SEVERAL DAYS AS UPPER LEVEL WINDS REMAIN LIGHT AND PWATS INCREASE TO WELL OVER AN INCH. WE DO NOT EXPECT ENOUGH WIDESPREAD HEAVY RAINFALL TO IMPACT OVERALL WATER SHEDS...BUT ANY HEAVY SHOWER OR THUNDERSTORM COULD PRODUCE LOCALIZED SHARP RISES IN SMALLER CREEKS AS WELL AS PONDING OF WATER ON ROADS AND AREAS OF POOR DRAINAGE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...HWJIV NEAR TERM...HWJIV SHORT TERM...HWJIV LONG TERM...MAGLARAS AVIATION...MAGLARAS FIRE WEATHER...HWJIV HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 4, 4:51 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 451 PM EDT FRI JUL 4 2008 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 051100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 451 PM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK...EXCLUDING DUTCHESS AND ULSTER COUNTIES...AND SOUTHERN VERMONT. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SATURDAY NIGHT THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ063>066-051100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 451 PM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND DUTCHESS AND ULSTER COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SATURDAY THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:45 AM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
Nearby
Flash Flood Warnings in New York, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.